Drought, Adams
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
S. Drought Monitor, March marked the ninth consecutive month of severe (or worse) drought across South Central Nebraska.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
According to the U.S. Drought Monitor, March marked the ninth consecutive month of severe (or worse) drought across South Central Nebraska. This continued one of the worst droughts since the 1950s, as the majority of the 24-county area measured below normal March precipitation. Based on Drought Monitor weekly issuances, there was overall little change in drought classification over the course of the month. A small part of the area actually experienced a slight degradation from category D3 extreme drought to D4 exceptional drought (the worst-possible category). This degradation was especially noted across much of Buffalo, Hall and Kearney counties. At month's end, the D4 area primarily focused within 13 counties generally northwest of a line from Alma-Grand Island-Fullerton. Most of the other 11 counties farther southeast remained in D3 extreme drought, although the majority of Webster, Nuckolls and Thayer counties improved to the somewhat less significant D2 severe drought during the last week of March. Based on reports from around 50 NWS cooperative observers, and also incorporating radar-derived estimation, roughly 70 percent of the area tallied below normal March precipitation (based on normals generally between 1.70-2.15). This included nearly all locations northwest of a line from Franklin-Grand Island-Fullerton. The limited area that observed slightly above normal precipitation was primarily concentrated 15-20 miles either side of an axis running from near Red Cloud northeastward through Clay Center and Fairmont. Much of the precipitation in this corridor fell between March 9th-10th, thanks to a combination of thunderstorms followed by generally 3-7 of snow and blizzard conditions. A few of the driest cooperative observer precipitation sites during March included Harlan County Lake (0.24), six miles north-northwest of Oxford (0.27), eight miles south of Elwood (0.30) and Gothenburg (0.31). On the opposite spectrum, a few of the wettest locations were Geneva (2.64), Hastings NWS office (2.40), four miles south of Shickley (2.33) and two miles west of Genoa (2.10). As for March snowfall, the majority of South Central Nebraska tallied near-normal to above normal amounts between 3-8, highlighted by 11.0 four miles east of Superior and 10.7 at Red Cloud.
Although severe to exceptional drought conditions remained firmly entrenched across the 24-county area at the end of March, the past four months since December 2012 signaled an overall-encouraging trend, as the majority of South Central Nebraska measured near normal to slightly above normal precipitation during that time, versus the solidly below normal values that defined much of the summer and fall of 2012. However, keeping optimism in check, December-March precipitation normally accounts for less than 15% of total annual precipitation. According to the USDA Crop Progress and Condition Report for the week ending March 31st, state-averaged topsoil moisture rated 80% short to very short and subsoil moisture 96% short to very short. Winter wheat across the state rated 49% poor to very poor, 41% fair and only 10% good. Hay and forage supplies checked in 59% short to very short, and stock water supplies were 36% short to very short and 63% adequate.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 11:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1130 PM CST THU FEB 28 2013 .UPDATE... ISSUED AT 1116 PM CST THU FEB 28 2013 RADIATIONAL COOLING THIS EVENING HAS RESULTED IN FOG DEVELOPMENT AND AT TIMES DENSE FOG IN THE LEXINGTON TO HOLDREGE CORRIDOR. THICK CLOUDS TO THE EAST OF THIS CORRIDOR MAKE FOG UNLIKELY OVER EASTERN ZONES. UPDATED THE FORECAST TO INCLUDE AREAS OF FOG WITH VISIBILITIES TO LESS THAN A 1/2 MILE ACROSS OUR WESTERN ZONES. && SHORT TERM...A WEAK UPPER LEVEL DISTURBANCE DIVING SOUTHWARD ACROSS THE NORTHERN ROCKIES THIS AFTERNOON IS EXPECTED TO CLIP MUCH OF WESTERN NEBRASKA OVERNIGHT. WHILE THERE MAY BE A FEW SNOW SHOWERS INDUCED TO OUR WEST...LITTLE MORE THAN A FEW FLURRIES ARE ANTICIPATED LOCALLY...AND MAINLY DURING THE OVERNIGHT HOURS AND BEFORE ABOUT NOON ON FRIDAY. THIS FALLS ALONG THE LINES OF A CONSENSUS OF THE SHORT TERM GUIDANCE...WHICH CONTINUES TO INDICATE SOME SPOTTY LIGHT QPF AS THIS DISTURBANCE MOVES ACROSS WESTERN NEBRASKA. OTHERWISE...LOW LEVEL STRATUS HAS BEEN VERY SLOW TO ERODE ACROSS THE REGION THIS AFTERNOON...AND EXPECT THIS STRATUS TO THICKEN AND SPREAD WESTWARD AGAIN OVERNIGHT...AND CORRESPONDINGLY INCREASED OVERNIGHT LOWS A FEW DEGREES TO REFLECT THIS. FOR FRIDAY...OTHER THAN A FEW MORNING FLURRIES...EXPECT NEARLY A REPEAT OF TODAYS WEATHER ACROSS THE REGION...WITH EXTENSIVE LOW LEVEL STRATUS EXPECTED TO CLEAR ACROSS WESTERN AREAS FIRST...WITH A LITTLE MORE CLEARING ACROSS CENTRAL AND EASTERN AREAS DURING THE AFTERNOON HOURS AS HEIGHTS BEGIN TO RISE BEHIND THE DEPARTING UPPER LEVEL SHORTWAVE. EVEN SO...HAD A DIFFICULT TIME INCREASING HIGH TEMPERATES MUCH BEYOND THIS AFTERNOONS TEMPS...AS THERE WILL BE VERY LITTLE CHANGE IN AIRMASS AND CLEARING IS NOT EXPECTED TILL WELL AFTER PEAK HEATING/MIXING HOURS. LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. MAIN FORECAST CONCERNS WILL BE CHANCE FOR PRECIPITATION MONDAY AND MONDAY NIGHT AND TEMPERATURES THROUGH THE PERIOD. AN UPPER LEVEL RIDGE ACROSS THE WESTERN CONUS KEEPS NORTHERLY FLOW ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY. A SURFACE HIGH PRESSURE SYSTEM MOVES TO THE EAST. WINDS ARE EXPECTED TO TURN TO THE SOUTH AND WITH WARM ADVECTION TEMPERATURES WILL BE A LITTLE WARMER BY SATURDAY. THE UPPER LEVEL RIDGE MOVES INTO THE PLAINS BUT WITH AN UPPER LEVEL LOW CUTTING INTO THE RIDGE IT IS NOT AS HIGH OF AMPLITUDE. THERE IS PLENTY OF WARM ADVECTION ACROSS THE AREA AND 850MB TEMPERATURES WARM SOME AS WELL. EXPECT WARMER TEMPERATURES ON SUNDAY. SUNDAY NIGHT A SURFACE LOW APPROACHES THE AREA AS WELL AS THE UPPER LOW. MODELS HAVE A FEW DIFFERENCES IN THE LOCATION OF THE UPPER LOW AS IT MOVES INTO THE PLAINS. HAVE KEPT CLOSER TO THE ECWMF THAT IS A LITTLE SLOWER THAN THE GFS. FOR MONDAY AND MONDAY NIGHT THE UPPER LOW MOVES INTO THE PLAINS. THE MODELS CONTINUE TO HAVE SOME INCONSISTENCIES FROM RUN TO RUN AND MODEL TO MODEL. HAVE TRIED TO KEEP SOME CONSISTENCY IN THE PRECIPITATION AS THIS SYSTEM MOVES THROUGH THE AREA. PRECIPITATION SHOULD BE MAINLY IN THE NORTHERN HALF OF THE FORECAST AREA ON MONDAY. WITH TEMPERATURES CLOSER TO NORMAL EXPECT RAIN OR SNOW DURING THE DAY. BY MONDAY NIGHT THE TEMPERATURES WILL COOL OFF AND EXPECT THERE TO BE SNOW. EXPECT THERE TO BE ONLY LIGHT SNOWFALL. WINDS ARE EXPECTED TO INCREASE FROM THE NORTH FOR MONDAY AND CONTINUE BREEZY DURING THE NIGHT. FROM TUESDAY THROUGH THURSDAY EXPECT THERE TO BE A WARMING TREND. AN UPPER LEVEL RIDGE DRIFTS ACROSS THE AREA. THERE IS WARM ADVECTION AND QUITE A BIT OF SUNSHINE TO ALLOW TEMPERATURES TO START TO WARM. TUESDAY WILL STILL BE A BIT ON THE COOLER SIDE...WEDNESDAY NEAR NORMAL...WHILE THURSDAY WILL BE ABOVE NORMAL. && .AVIATION...(FOR THE 06Z GRI TAF THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1122 PM CST THU FEB 28 2013 REST OF TNGT: MVFR OVC IS EXPECTED TO PREVAIL. HOWEVER...THE BACK EDGE OF THIS STRATUS IS ONLY 25SM TO THE W. WHILE CLEARING IS NOT LIKELY...IF IT OCCURS CIGS/VSBYS WILL DECAY TO LIFR OR VLIFR. N WINDS BELOW 10 KTS. FRI: MVFR CIGS CONTINUE THRU 20Z THEN VFR. N WINDS 10-15 KTS. FRI NGT THRU 06Z: ESSENTIALLY VFR SKC. NNE WINDS LESS THAN 5 KTS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...WESELY AVIATION...HALBLAUB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 300 PM CST THU FEB 28 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 012100- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 300 PM CST THU FEB 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432514, 432515, 432516, 432517, 432518, 432519, 432520, 432521, 432522, 432523, 432524, 432525, 432526, 432527, 432528, 432529, 432530, 432531, 432532, 432533, 432534, 432535, 432536, 432537.